Colorado, 2021

Heavy Snow in Colorado, March 23 to 24, 2021

March 23 to 24, 2021 · NWS PUB · 9 events in 9 counties and zones

As an upper level system moved across the region, southern Colorado observed widespread snow showers across the mountains, occasionally spilling into most interior valleys and the I25 corridor. The snow did eventually push further east along the Colorado and New Mexico border, with locations along the southeast plains observing the heavier snow.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

As an upper level system moved across the region, southern Colorado observed widespread snow showers across the mountains, occasionally spilling into most interior valleys and the I25 corridor. The snow did eventually push further east along the Colorado and New Mexico border, with locations along the southeast plains observing the heavier snow. Highest totals during this time frame were around one to two feet of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 23, 2:25 PM MST, 35 minutes earlier.

Area forecast discussion, Mar 23, 2:25 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
325 PM MDT Tue Mar 23 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 325 PM MDT Tue Mar 23 2021

...Heavy snow over the southern Sangres tonight and Wednesday...

Radar and satellite images this afternoon reveal a springtime
convective atmosphere in place across srn CO, with numerous rain and
snow showers developing as lapse rates steepen ahead of approaching
upper level low. Quick web cam tour of the area reveals some pockets
of fairly heavy snow already over the mountains, and La Veta CDOT
cam and KVTP ob show heavy snow with very poor visibility over the
pass during the past hour. For the remainder of the afternoon into
the evening, expect widespread showers to continue over the
mountains, occasionally spilling into most interior valleys and the
I25 corridor as upward motion increases across the region. Current
set of winter highlights looks reasonable, though did add Huerfano
County to the advisory as area along Highway 160 west of Walsenburg
was already seeing pockets of heavy convective snow this afternoon.
Overnight, snow continues over the mountains, while model QPF
suggests a rather sharp cut-off on the eastward extent of precip
somewhere near I-25. By early morning, snowfall spreads eastward
along the NM border, and as a result, issued a winter wx advisory
for ern Las Animas County beginning around midnight. For Colorado
Springs and Pueblo, expect both locations will see occasional
rain/snow showers through the night, though accumulations will be
limited to an inch or two, and roads should stay mainly wet.

On Wednesday, upper low slides eastward through NM into the srn
plains, keeping snow going over the srn half of the area through the
day. Models hint at some instability showers over much of the I-25
corridor and eastern plains by afternoon as pocket of colder air
aloft steepens lapse rates, though steadier/heavier snowfall will be
confined to areas along the NM border and across the higher terrain.
Higher peaks of the southern Sangres could end up seeing storm
totals of nearly 2 feet by Wed evening, with 6-12 inches possible
lower eastern slopes. Temps Wed to stay on the cold side with clouds
and precip, though most locations below 6500 feet will warm several
degf above freezing in the afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 325 PM MDT Tue Mar 23 2021

Thursday...Beginning the long term forecast period, models appear to
be in relative agreement with what is expected to occur; a trough
should beginning exiting the region Wednesday night with a small
ridge becoming the main influencer over the area Thursday throughout
the day. High temps. for the day will vary based on location, with
highs in the 50s over the eastern plains, 40s for the San Luis
Valley, and no higher than 30s for the higher elevations. Skies
should be relatively clear over the Pueblo CWA, except for the far
western portions, where cloud cover and precipitation chances will
begin increasing in response to the next approaching system as upper
level westerly winds increase.

Friday... Starting over night Friday, our next system begins
influencing the area. A trough will begin to dig south over the area
overnight Friday and become positively orientated over the area
throughout Friday. This should allow for two things to occur over
the CWA. One, deep and persistent westerly winds should induce
orographic lift over the western portions of the CWA and should
allow for increased precipitation chances. Two, given the
orientation over the upper level trough, lee cyclone genesis seems
likely over the Eastern Plains of Colorado. This may help to
increase precipitation chances over the eastern plains, but this
will depend highly on exactly where the surface cyclone develops and
where the greatest orographic lift sets up. High temps. Friday may
be similar to those of Thursday, with highs in the 50s over the
eastern plains, 40s in the San Luis Valley, and no higher than 30s
for higher elevations.

Saturday - Tuesday... Solutions begin to differ rather substantially
between the GFS and the ECMWF beginning Saturday, but given
ensembles and trends within the ensembles, will lean more towards
the ECMWF solutions. Currently, trends have the trough beginning to
lift to the NE out of the area. This should set the area up to be in
an overall ridging pattern, with a caveat discussed in Sundays
section. Moving into Sunday, a cut-off low develops off of the
southern tip of the exiting trough from Saturday. This cut-off low
development is supported in both the EPS and GEFS ensemble models,
with the GEFS trending more towards the EPS solution. The ECMWF
develops this cut-off low Saturday evening, but the EPS and GEFS
both gravitate towards later development, favoring the Sunday
timeframe. For now, will favor the ensemble solutions given how far
out Sunday is. With this, development of the cut-off low looks to be
over Arizona. Given this location, SW winds will be possible over
the western portions of the CWA, which may increase precipitation
chances over the western mountains. Elsewhere within the CWA,
precipitation chances should be low. Heading into Monday even more
differences arise between the deterministic models. The GFS digs a
trough into the area, with a strong cold front, while the ECMWF
takes the cut-off low to the NE and then brings a trough Tuesday
with a cold front. Will lean towards ensembles more for this period.
Ensembles have a ridge that develops over the area Monday. This
should again bring warm weather to the CWA. Finally to finish off
the long term forecast, Tuesday has the possibility to be an active
weather day. Ensembles, both the EPS and GEFS, begin digging a
trough into the area early Tuesday. This will likely bring increased
chances of precipitation as westerly winds should help induce
orographic lift over the higher elevations.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 325 PM MDT Tue Mar 23 2021

At KCOS, VFR with vcsh into early evening, then a long period of
occasional snow showers overnight and through the day Wed.
Prevailing conditions will become MVFR this evening and continue
into Wed, with brief IFR conditions under heavier showers. Snow
accumulation at the terminal will be fairly light, around an inch,
while heavier amounts are possible over the higher terrain north and
west of the airport.

At KPUB, VFR with vcsh into this evening. Occasional snow showers
then expected overnight and through the day Wed, with periods of
MVFR cigs/vis under heavier showers.

At KALS, VFR into early evening, then periods of snow showers likely
overnight into Wed morning, with MVFR/occasional IFR cigs/vis
expected. Snow accumulations will be fairly light, from 1-2 inches.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 6 PM MDT
Wednesday for COZ094.

Winter Weather Advisory until 6 PM MDT Wednesday for COZ087-088.

Winter Weather Advisory until 6 PM MDT Wednesday for COZ058-060-
061-066>068-072-073-079-080.

Winter Storm Warning until 6 PM MDT Wednesday for COZ074-075.

&&

SHORT TERM...PETERSEN
LONG TERM...SIMCOE
AVIATION...PETERSEN
Hazardous weather outlook, Mar 23, 4:48 AM MST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
548 AM MDT Tue Mar 23 2021

COZ058>089-093>099-241200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
548 AM MDT Tue Mar 23 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Light snow develops over the Continental Divide by late morning,
then spreads to the eastern mountains by this afternoon. Moderate to
heavy snow is expected over the various mountain ranges and far
southern I-25 corridor, with the southern Sangre de Cristos
likely seeing the heaviest accumulations. Lighter accumulations
can be expected for the high valleys, Pikes Peak region, and I-25
corridor around Walsenburg.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional snow accumulations can be expected Wednesday and
Wednesday evening, mainly over the mountains and adjacent lower
elevations.

Another round of accumulating snow is expected from Thursday
afternoon into Friday evening over the mountains and high valleys.
The most significant snowfall is expected over the eastern San
Juan and La Garita mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely this afternoon and tonight over the mountains, high
valleys, Pikes Peak region, and southern I-25 corridor.

29/28

In the hours before

Local storm report, Mar 23, 9:20 AM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1020 AM MDT TUE MAR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     SNOW             2 SSW WETMORE           38.20N 105.10W
03/23/2021  M2.0 INCH        CUSTER             CO   TRAINED SPOTTER

&&
Local storm report, Mar 23, 10:26 AM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1126 AM MDT TUE MAR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     SNOW             2 NE LEADVILLE          39.27N 106.27W
03/22/2021  M3.5 INCH        LAKE               CO   PUBLIC

            MIDNIGHT TO MIDNIGHT OBSERVATIONS ON 3/22.
            SWE .28 INCHES.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
March 23, 3:00 PM MST to March 24, 6:00 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Heavy snow of 19.4 inches. 7 miles northwest Cuchara.

Heavy Snow, Wet Mountains Above 10000 Ft

When
March 23, 3:45 PM MST to March 24, 3:45 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Heavy snow of 25.7 inches. 7 miles northwest San Isabel.

Heavy Snow, Wet Mountains Between 8500 and 10000 Ft

When
March 23, 6:00 PM MST to March 24, 11:35 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
NWS Employee
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Heavy snow of 13.4 inches. 1 west southwest Rye.

Heavy Snow, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft

When
March 23, 6:00 PM MST to March 24, 6:00 AM MST
Where
Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Heavy snow of 12.1 inches. 11 miles southwest Monte Vista.

Heavy Snow, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft

When
March 23, 6:00 PM MST to March 24, 6:00 AM MST
Where
Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

Heavy snow of 9.5 inches. Del Norte.

Heavy Snow, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
March 23, 6:00 PM MST to March 24, 7:00 AM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Heavy snow of 8.1 inches. 6 miles west Westcliffe.

Heavy Snow, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 23, 6:00 PM MST to March 24, 6:00 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Heavy snow of 8.0 inches. 2 miles north northwest Gulnare.

Heavy Snow, Central Chaffee County Below 9000 Ft

When
March 23, 6:00 PM MST to March 24, 6:00 AM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Heavy snow of 7.5 inches. 2 miles south southwest Salida.

Heavy Snow, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
March 23, 7:00 PM MST to March 24, 7:00 AM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

Heavy snow of 6.0 inches. 5 miles south Hillside.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952545, 952544, 952546, 952547, 952549, 952552, 952553, 952555, 952558.